Archive for October, 2009

Beware….the autumn moon is bright.

Posted in Film with tags , on October 29, 2009 by kozmicdogz

Photo by Tom Campagnoli

“Even the man who’s pure of heart

and says his prayers at night

may become a wolf

when the wolfbane blooms

and

the autumn moon is bright.”

The Wolfman (1941) – Dir. George Waggner –  Lon Chaney as Larry Talbot.

Stephen Elliott & “The Adderall Diaries”

Posted in Writers & Writing with tags , on October 26, 2009 by kozmicdogz

stephenAuthor Stephen Elliott came to town last Wednesday to read from his new book, talk about writing, and meet some new and old Richmond fans. Elliott is in the middle of a different kind of book tour. Dreading the usual book tours, he decided to do a house tour. Reading in people’s houses who had signed up to read an advance copy of his newest book, “The Adderall Diaries: A Memoir of Moods, Masochism, and Murder,” Elliott is going from region to region, house to house, reading his book in living rooms all around the country. His publisher has provided copies of his book to sell on a sliding scale and Elliott gets to actually meet  and talk with people and their friends who have read his book. After the readings, he is perfectly happy to sign copies of his book.

We attended a reading at Sharon’s house on West Grace Street not too far from where I lived in the late 70’s. Thanks, Sharon, for the opportunity to meet Stephen! A very cool way to sell a book and meet new people. He had another reading in Richmond the next night and then was off to Charlottesville.

Elliott is also the editor of the website, The Rumpus, a blog about the culture, with lots of entries on writing.

We purchased “Adderall” and “Happy Baby” a novel, that Elliott said was his best novel to date. They are next on my reading list. I feel very lucky that we got to meet and hear Stephen read from his new book. Good Luck with the tour!

More Zombies Then Ever…..

Posted in Zombies with tags on October 24, 2009 by kozmicdogz
Hungry Zombie with a snack!

Hungry Zombie with a snack!

Today, October 24th was the 5th Annual Richmond ZombieWalk. What a tradition. Reports of over 400 zombies were seen in the area of Carytown. The sky was appropriately gloomy and there was lots of moaning and groaning and plenty of fun. And over $600 was collected for the American Cancer Society.

Thanks to Dead Mason & GreyMatter for their contributions to the undead.

Richmond ZombieWalk Official website.

See you all next year & have a Happy Halloween!

More Photos!

2X The Buttercup

Posted in Film, Music on October 22, 2009 by kozmicdogz

BC_GEYou can catch Buttercup Twice this week! Tonight at Bottoms Up in the Bottom (8:00 to 11:00) and after your Zombiewalk on Saturday, the 24th, you can catch Buttercup again at Grandpa Edie’s in the West End!

Also Thursday night you can catch Roger Carroll & Chez Roue’ at Bogart’s and again on Friday at Cafe Diem with vocalist, Jim Dudley. With Roger will be Johnny Hott on drums, Andrew Dowd on the ivories, and Brian Sulser slapping the bass.

If that is not enough, also Friday, at the Byrd you can catch the 1925 version of the “Phantom of the Opera” with Lon Chaney, Sr. at 2:00 and 7:30 With John Baratta at the console of the Mighty Wurlitzer! This silent horror film is great if you have never seen it. All other versions of “Phantom” can only hope to be as good.

There is never nothing to do in Richmond!

See you Saturday @ the Zombiewalk!

“We Are All Orphans In Zombieland”

Posted in Film with tags on October 14, 2009 by kozmicdogz
From the "Zombieland" fake Flickr site.

From the "Zombieland" fake Flickr site.

Thus muses Jesse (Columbus) Eisenberg in one of his many voice overs in Zombieland. Directed by Ruben Fleischer and starring Woody Harrelson, Jesse Eisenberg, Emma Stone, and Abigail Breslin, this new addition to the body of zombie films was funny, gorey, and not a total waste of time.

As with most Zombie movies, there is quite a bit of humor, in fact this is as much a comedy as it is a zombie movie. Eisenberg is a young man full of angst who just wants a girl friend and a family. He has created a list of rules to stay alive in this new world over run with Zombies. Things like:  Fasten your seat belt, Don’t be a hero, and Beware of bathrooms.

The zombies in this zombie fest are much faster then in other films, they can run and seem to always be drooling gobs of goo from their mouths. Not as funny or as clever as “Shaun of the Dead,” but I still enjoyed it and could see it again if it showed up at the Byrd. I saw this one on real film at Movieland on the Boulevard and with my Criterion card it only cost $6.00 which is about what it was worth.

A good movie to get one in the mood for the upcoming Zombiewalk on October 24th and Halloween. Isn’t October great!

Last month, on 9-09-09 I saw “District 9” a much better film that I can easily recommend to all. They would make a good double feature!

The Day Is Looming….

Posted in Richmond with tags , on October 13, 2009 by kozmicdogz
Run! Run For Your Lives! They're Coming Back!

Run! Run For Your Lives! They're Coming Back!

The Official Richmond ZombieWalk Site.

The ZombieWalk Fourms.

Richmond Folk Festival – Sunday Oct. 11

Posted in Film, Music with tags on October 11, 2009 by kozmicdogz
Favorite Mode of Transportation at the Richmond Folk Festival!

Favorite Mode of Transportation at the Richmond Folk Festival!

THIRD AND LAST DAY! – DON’T FORGET TO PUT MONEY IN THE BUCKET FOR NEXT YEAR’S FESTIVAL!

Photos!

Here is the Schedule for Sunday:

Sunday, October 11

Ukrop’s/ First Market Bank Stage

12:15 – 1:00 p.m. Phil Wiggins & Corey Harris
1:15 – 2:15 p.m. La Gran Banda
2:30 – 3:30 p.m. Aubrey Ghent
3:45 – 4:30 p.m. Khogzhumchu
4:45 – 5:30 p.m. Jorge Negron’s Master Bomba Ensemble
5:45 – 6:30 p.m. Bob French’s Original Tuxedo Jazz Band

Altria Stage

12:00 – 12:45 p.m. Paul Zarzyski & Wylie Gustafson
1:00 – 1:45 p.m. Sounds of Korea
2:00 – 3:00 p.m. Global Percussion Traditions
3:15 – 4:15 p.m. Debashish Bhattacharya
4:30 – 5:15 p.m. Sophia Bilides Trio

Dominion Stage

12:00 – 12:45 p.m. Don Roy Trio
1:00 – 1:45 p.m. Sophia Bilides Trio
2:00 – 2:45 p.m. Khogzhumchu
3:00 – 3:45 p.m. Phil Wiggins & Corey Harris
4:00 – 5:00 p.m. Clinton Fearon& The Boogie Brown Band
5:15 – 6:00 p.m. Aubrey Ghent

Richmond Times-Dispatch Dance Pavilion

12:15 – 1:00 p.m. Jorge Negron’s Master Bomba Ensemble
1:15 – 2:15 p.m. Clinton Fearon & The Boogie Brown Band
2:30 – 3:45 p.m. Jeffery Broussard & The Creole Cowboys
4:00 – 5:00 p.m. La Gran Banda
5:15 – 6:30 p.m. Wylie & The Wild West

CenterStage Virginia Folklife Stage

12:00 – 12:30 p.m. Virginia Indian Drum & Dance
12:45 – 1:15 p.m. Cantor Irena Altschul
1:15 – 2:00 p.m. Larnell Starkey and the Spiritual Seven
2:15 – 3:00 p.m. Nader Majd
3:15 – 3:45 p.m. Crowns of Richmond: African-American church hat fashion show
4:00 – 4:45 p.m. Joel Rubin Ensemble
5:00 – 6:00 p.m. The Hummingbirds

MWV Family Stage

12:00 – 12:45 p.m. High Country Voices: From the Northern Plains to Central Asia
1:00 – 1:45 p.m. Virginia Musical Icons
2:00 – 2:45 p.m. Paul Zarzyski & Wylie Gustafson
3:00 – 3:45 p.m. Lloyd Arneach
4:00 – 4:45 p.m. Don Roy Trio

Genworth Parawing (Up the Hill)

12:00 – 12:45 p.m. Spoon playing 101 w/ Bob Zentz
1:00 – 1:45 p.m. Lloyd Arneach
2:00 – 2:45 p.m. The Richmond Indigenous Gourd Orchestra
3:00 – 3:45 p.m. The Company Store
4:00 – 4:45 p.m. Bob Zentz

Documentary Film Program
in the National Park Service Visitor Center

12:00-1:00 p.m. The Gefilte Fish Chronicles (60 min)
1:10-1:32 p.m. All the Past We Leave Behind (22 min)
1:45-2:42 p.m. Talking through Walls: How the Struggle to Build a Mosque United a Community (57 minutes)
2:55-3:25 p.m. Slide show/lecture with Jimmy Price: Masonry and Historic Preservation (30 min)
3:35-3:57 p.m. All the Past We Leave Behind (22 min)
4:10-4:39 p.m. The Angel That Stands By Me: Minnie Evans’ Paintings (29 min)
4:50-5:47 p.m. Rebuilding the Temple: Cambodians in America (57 min)

Richmond Folk Festival – Saturday Oct. 10

Posted in Film, Music with tags on October 10, 2009 by kozmicdogz

Bass Player for Jeffery Broussard & The Creole Cowboys - Friday Night!

Bass Player for Jeffery Broussard & The Creole Cowboys - Friday Night!


Here is the Schedule for Saturday:

Saturday, October 10

Ukrop’s/ First Market Bank Stage

12:00 – 12:45 p.m. Martin Hayes & Dennis Cahill
1:00 – 1:45 p.m. Swamp Dogg
2:00 – 2:45 p.m. Jeffery Broussard & The Creole Cowboys
3:00 – 3:45 p.m. Clinton Fearon & The Boogie Brown Band
4:00 – 5:00 p.m. Wylie & The Wild West
5:30 -6:15 p.m. Trouble Funk
7:30 – 8:15 p.m. Samba Mapangala & Orchestre Virunga
8:30 – 9:15 p.m. Jerry Douglas Band
9:30 – 10:30 p.m. Bob French’s Original Tuxedo Jazz Band

Altria Stage

12:00 – 12:45 p.m. Paul Williams & The Victory Trio
1:00 – 1:30 p.m. North Bear
1:45 – 2:30 p.m. Debashish Bhattacharya
2:45 – 3:45 p.m. Steel Bars & Bottlenecks: Masters of Slide Guitar
4:00 – 4:45 p.m. Sounds of Korea
5:00 – 5:45 p.m. Martin Hayes & Dennis Cahill
7:30 -8:15 p.m. Sounds of Korea
8:30 – 9:15 p.m. Jorge Negron’s Master Bomba Ensemble

Dominion Stage

12:00 – 12:45 p.m. Phil Wiggins & Corey Harris
1:00 – 1:45 p.m. Aubrey Ghent
2:00 – 2:45 p.m. Fiddle & Mandolin Traditions
3:00 – 3:45 p.m. Sophia Bilides Trio
4:00 – 4:45 p.m. Paul Williams & The Victory Trio
5:00 – 5:45 p.m. Jerry Douglas Band
6:00 – 6:45 p.m. La Gran Banda
7:00 p.m. Gerloff/Parch Parade w/No BS Brass Band to Brown’s Island

Richmond Times-Dispatch Dance Pavilion

12:00 – 1:00 p.m. La Gran Banda
1:15 – 2:15 p.m. Bob French’s Original Tuxedo Jazz Band
2:30 – 3:30 p.m. Samba Mapangala & Orchestre Virunga
3:45 – 4:45 p.m. Swamp Dogg
5:00 – 6:15 p.m. Jeffery Broussard & The Creole Cowboys
7:45 – 8:45 p.m. Clinton Fearon & The Boogie Brown Band
9:15 – 10:30 p.m. Trouble Funk

CenterStage Virginia Folklife Stage

12:00 – 12:45 p.m. Reverend Frank Newsome
1:00 – 1:45 p.m. Moges Seyoum
2:00 – 2:45 p.m. Virginia Gospel Traditions
3:00 – 3:45 p.m. Church organ traditions w/ Dennis Stephens
4:00 – 4:45 p.m. Paschall Brothers
5:00 – 6:15 p.m. Maggie Ingram & The Ingramettes

MWV Family Stage

12:00 – 1:00 p.m. Global Voices: Songs of Love, Home & Hope
1:15 – 1:45 p.m. Yodeling 101 w/ Wylie Gustafson
2:00 – 2:45 p.m. Lloyd Arneach
3:00 – 3:30 p.m. North Bear
3:45 – 4:30 p.m. Khogzhumchu
4:45 – 5:30 p.m. Don Roy Trio

Genworth Parawing (Up the Hill)

12:00 – 12:45 p.m. George Turman
1:00 – 1:45 p.m. The Richmond Indigenous Gourd Orchestra
2:00 – 2:45 p.m. Harmonica 101 w/ Phil Wiggins
3:00 – 3:45 p.m. Chris Fuller & Frank Coleman
4:00 – 4:45 p.m. Lloyd Arneach

Documentary Film Program
in the National Park Service Visitor Cente
r

12:00-12:57 p.m. Powerhouse for God (57 min)
1:05-1:27 p.m. All the Past We Leave Behind (22 min)
1:35-2:03 p.m. Hinduism and the Song of God: A Modern Interpretation of the Bhagavad Gita (28 min)
2:15-2:45 p.m. Slide show/lecture with Jimmy Price: Masonry and Historic Preservation (30 min)
2:55-3:17 p.m. All the Past We Leave Behind (22 min)
3:25-4:15 p.m. Sufi Soul – The Mystic Music Of The Islam (50min)
4:25-4:55 p.m. Stone Carvers (30 min)
5:05-5:57 p.m. Legacy of the Spirits (52 min)

Richmond Folk Festival – Friday Oct. 9

Posted in Music with tags on October 9, 2009 by kozmicdogz

Here is the Schedule for Friday:RFF

Friday, October 9

Ukrop’s/ First Market Bank Stage

6:30-7:00 p.m.     Opening Remarks

7:00 – 7:45 p.m.    Wylie & The Wild West
8:00 – 8:45 p.m.     Paul Williams & The Victory Trio
9:00 – 10:00 p.m.     Swamp Dogg

Altria Stage

7:45 – 8:30 p.m.     Virginia Heritage Awards
8:45 – 9:30 p.m.     Debashish Bhattacharya
9:45 – 10:30 p.m.     Martin Hayes & Dennis Cahill

Richmond Times-Dispatch Dance Pavilion

8:00 – 9:15 p.m.        Jeffery Broussard & The Creole Cowboys
9:30 – 10:30 p.m.     Samba Mapangala & Orchestre Virunga

Richmond Folk Festival This Weekend!

Posted in Music with tags , , , , on October 8, 2009 by kozmicdogz
Michael Ducet at the 2008 Richmond Folk Festival

Michael Ducet at the 2008 Richmond Folk Festival

We have waited all year for this! The Second Annual Richmond Folk Festival starts Friday, October 9th at 6:00pm. On and around Brown’s Island, this free concert is absolutely the best thing that Richmond does all year.

There is a small chance of  rain so dress appropriately and put some money in the damn bucket so we can keep getting this wonderful music festival for free.

I am always surprised and hear something unexpected, so wander around and take some chances. This is a great music festival.

This is the fifth year Richmond has had a music festival, the first 3 years it was the National Folk Festival (this July the 72nd festival was in Butte, Montana), then Richmond took up that banner and had its’ own Richmond Folk Festival, this being the second year.

Tenor player Roger Carroll from Chez Roue’ will be playing with Swamp Dogg on Friday at 9:00 at the Ukrops Stage, Saturday at 1:00 again at the Ukrops Stage, and later at 3:45 at the RTD Dance Pavilion.

The Richmond Indigenous Gourd Orchestra will be playing Saturday @ 1:00 and Sunday @ 2:00 Up the Hill.

I may try to learn how to yodel this year and of course you can always find me near the cajun music!

See you there!

%d bloggers like this: